Browse

You are looking at 1 - 3 of 3 items for :

  • Parathyroid x
  • Unusual effects of medical treatment x
  • User-accessible content x
Clear All
Open access

Fernando Gomez-Peralta, Pablo Velasco-Martínez, Cristina Abreu, María Cepeda, and Marta Fernández-Puente

Summary

Methimazole (MMI) and propylthiouracil (PTU) are widely used antithyroid drugs (ATD) that have been approved for the treatment of hyperthyroidism. Hepatotoxicity may be induced by these drugs, though they exert dissimilar incidence rates of hepatotoxicity and, possibly, with different underlying pathogenic mechanisms. We report the case of a 55-year-old woman with no relevant medical history diagnosed with hyperthyroidism due to Graves’ disease, who developed two episodes of acute hepatitis concurrent with the consecutive administration of two different ATDs, first MMI and then PTU. Given the impossibility of administering ATDs, it was decided to perform a total thyroidectomy because the patient was found to be euthyroid at that point. Pathological anatomy showed diffuse hyperplasia and a papillary thyroid microcarcinoma of 2 mm in diameter. Subsequent clinical check-ups were normal. This case suggests the importance of regular monitoring of liver function for hyperthyroid patients. Due to the potential severity of this side effect, it is recommended to determine baseline liver function prior to initiation of treatment.

Learning points:

  • We present a rare case of two acute hepatitis episodes concurrent with two different consecutive ATD therapies.
  • Our results highlight the relevance of a liver function monitoring during the treatment with MMI or PTU.
  • A baseline assessment of the liver function before starting an ATD treatment should be recommendable.
Open access

Whitney L Stuard, Bryan K Gallerson, and Danielle M Robertson

Summary

The use of in vivo confocal microscopy (IVCM) is rapidly emerging as an important clinical tool to evaluate changes in corneal sensory nerves as a surrogate measure for diabetic peripheral neuropathy. Commonly used metrics to document and grade the severity of diabetes and risk for diabetic peripheral neuropathy include nerve fiber length, density, branching and tortuosity. In addition to corneal nerves, thinning of the retinal fiber layer has been shown to correlate with the severity of diabetic disease. Here, we present a case report on a pre-diabetic 60-year-old native American woman with abnormal corneal nerve morphology and retinal nerve fiber layer thinning. Her past medical history was positive for illicit substance abuse. IVCM showed a decrease in nerve fiber density and length, in addition to abnormally high levels of tortuosity. OCT revealed focal areas of reduced retinal nerve fiber layer thickness that were asymmetric between eyes. This is the first report of abnormally high levels of tortuosity in the corneal sub-basal nerve plexus in a patient with a past history of cocaine abuse. It also demonstrates, for the first time, that illicit substance abuse can have long-term adverse effects on ocular nerves for years following discontinued use of the drug. Studies using IVCM to evaluate changes in corneal nerve morphology in patients with diabetes need to consider a past history of illicit drug use as an exclusionary measure.

Learning points:

  • Multiple ocular and systemic factors can impede accurate assessment of the corneal sub-basal nerve plexus by IVCM in diabetes.
  • Although current history was negative for illicit substance abuse, past history can have longstanding effects on corneal nerves and the retinal nerve fiber layer.
  • Illicit drug use must be considered an exclusionary measure when evaluating diabetes-induced changes in corneal nerve morphology and the retinal nerve fiber layer.
Open access

Liudmila Rozhinskaya, Ekaterina Pigarova, Ekaterina Sabanova, Elizaveta Mamedova, Iya Voronkova, Julia Krupinova, Larisa Dzeranova, Anatoly Tiulpakov, Vera Gorbunova, Nadezhda Orel, Artur Zalian, Galina Melnichenko, and Ivan Dedov

Summary

Parathyroid carcinoma is an extremely rare disorder with little treatment options. It could be misdiagnosed in medical centers with little experience in management of such cases. Our clinical case shows that the initial misdiagnosis of a parathyroid carcinoma in a young woman has led to the development of multiple lung metastases, thus making its treatment hardly possible. Initiation of treatment with sorafenib – a multi-kinase inhibitor approved for treatment of different types of cancer but not parathyroid carcinoma – has led to a significant decrease in the size of lung metastases and has prevented the progression of hyperparathyroidism, which is usually severe in cases of parathyroid carcinoma. The detection of a germline CDC73 mutation in this patient has raised additional concerns about the necessity of periodic screening for early detection of renal, jaw and uterine lesions.

Learning points:

  • Diagnosis of parathyroid carcinoma may be challenging due to the absence of reliable diagnostic criteria. Thus, thorough histological examination is needed using immunohistochemical staining of resected tissue in suspicious cases.
  • CDC73 genetic testing should be considered in patients with parathyroid carcinoma.
  • Sorafenib may be a promising treatment of patients with parathyroid carcinoma with distant metastases.